Puerto Rico, 2025Flash Flooding and Flooding in Puerto Rico, May 7 to 11, 2025
May 7 to 11, 2025 · NWS SJU · 13 events in 6 counties and zones
During the second week of May, a nearby deep-layered trough and additional rainfall over saturated soils produced localized flash flooding from May 7th to the 11th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $88,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the second week of May, a nearby deep-layered trough and additional rainfall over saturated soils produced localized flash flooding from May 7th to the 11th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Juan, PR wrote its last area forecast discussion before the first event at May 7, 1:48 PM AST, 1 hour 12 minutes earlier. Its key messages:
- * Despite the expected drier and more stable conditions over the next few days, afternoon showers and isolated thunderstorms remain likely and could still lead to localized flooding impacts. * Strengthening winds over the weekend into early next week will elevate the risk of life-threatening rip currents for beachgoers and create rough seas for small craft.
Area forecast discussion, May 7, 1:48 PM AST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
148 PM AST Wed May 7 2025
.KEY MESSAGES...
* Despite the expected drier and more stable conditions over the
next few days, afternoon showers and isolated thunderstorms
remain likely and could still lead to localized flooding
impacts.
* Strengthening winds over the weekend into early next week will
elevate the risk of life-threatening rip currents for beachgoers
and create rough seas for small craft.
&&
.SHORT TERM...Tonight through Friday...
Radar and satellite analysis showed fair conditions across the
region this morning and early this afternoon. Temperatures have
reached the mid to upper 80s, accompanied by light and variable
winds, primarily influenced by the sea breeze. With drier air and
more stable conditions moving in, the forecast has been adjusted.
While flooding is still possible with any significant rainfall,
impacts will be more localized.
As the upper-level trough shifts eastward, a drier and more stable
air mass will begin to move over the region. This will lead to a
decrease in atmospheric moisture, with precipitable water values
dropping to around 1.3 to 1.4 inches on Thursday, below normal for
this time of year, before gradually increasing to about 1.7 to
1.8 inches by Friday night. At the same time, mid-level warming
and drier air above the 700 mb level will limit the potential for
storm development.
Despite the lack of a strong trade wind inversion, overall
instability will be low. However, afternoon showers and isolated
thunderstorms will still be supported by lingering moisture, along
with daytime heating and local effects. These will likely be
isolated, brief, and relatively weak, but any heavier downpours
could still lead to localized flooding, especially in areas with
saturated soils.
Temperatures on Thursday are expected to be near or slightly below
average, providing a brief reprieve from the usual May heat. By
the end of the week, temperatures will likely return to near- or slightly
above-normal levels. Winds will remain light, generally under 15
mph, with calm to light and variable conditions overnight.
.LONG TERM...Saturday through Wednesday...
From previous discussion...issued at 457 AM AST Wed May 7 2025
A mid-level high-pressure system will build over the islands on
Saturday, leading to dry air and subsidence aloft. This will limit
the potential for widespread rain each day. However, the
available low-level tropical moisture, combined with easterly
winds, will still result in periods of showers across the windward
areas in the US Virgin Islands and Puerto Rico. This activity
affecting the windward sections could be enhanced by low-level
convergence. The sea breeze, local effects, and daily heating will
drive the afternoon convection over the interior and western
Puerto Rico.
Winds will pick up over the weekend as a surface high-pressure
builds across the Central Atlantic, tightening the local pressure
gradient. This change in weather patterns will increase the
typical passing showers in the windward areas, which could extend
further inland across Puerto Rico and the US Virgin Islands due to
the increasing winds.
&&
.AVIATION...
(18z TAFs)
Mostly VFR conds for all terminals. However, afternoon convc will
bring -RA/+RA with VCTS at JPS and JBQ after 07/18z, reducing CIGs
and VIS, and likely brief MVFR conds. NE winds btw 9-12 kt, becoming
light and VRB after 07/23z. Winds from the E-NE will increase once
again by 08/13-08/14z btw 10 - 13 kt.
&&
.MARINE...
A broad surface high pressure extending into the Central Atlantic,
in combination with an induced surface trough northeast of the
region, will result in light to gentle through the end of the
workweek. Winds will increase by the end of the weekend as the
surface high pressure builds across the Atlantic. Mariners can
expect seas between 2 to 4 feet, occasionally 5 feet, for the next
several days. Occasional thunderstorms are likely across the regional
waters, especially in the afternoon, resulting in dangerous
conditions for mariners.
&&
.BEACH FORECAST...
Beachgoers can expect a low risk of rip currents at local beaches
throughout the workweek. However, life-threatening rip currents
often occur near groins, jetties, reefs, and piers. The risk of
rip currents will increase to moderate from Saturday onward.
&&
.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&
DAY SHIFT CREW...ICP/MNG
Hazardous weather outlook, May 7, 4:20 AM AST, 10 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service San Juan PR
420 AM AST Wed May 7 2025
AMZ711>745-PRZ001>013-080830-
San Juan and Vicinity-Northeast-Southeast-Eastern Interior-
North Central-Central Interior-Ponce and Vicinity-Northwest-
Western Interior-Mayaguez and Vicinity-Southwest-Culebra-Vieques-
The nearshore and off shore Atlantic and Caribbean Coastal Waters-
420 AM AST Wed May 7 2025
This Hazardous Weather Outlook is for portions of Puerto Rico.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms, particularly across
Puerto Rico, Vieques and Culebra. Stay alert and be prepared to
take shelter if storms develop.
.Excessive Rainfall...Life-threatening flash flooding, which may
enter structures and cut off neighborhoods, especially in flood-
prone areas across central Puerto Rico. Elsewhere, prepare for
ponding of water on roads and in poorly drained areas, and
flooding in urban areas, roads, small streams, and washes. Stay
alert for rising water.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Showers and thunderstorm development is expected each afternoon
across portions of central and western Puerto Rico. The flood
threat will be limited from Thursday into early next week as a
drier airmass moves into the region. A moderate or high rip
current risk will return across the north facing beaches of the
islands by early next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
AMZ716-726-VIZ001-002-080830-
St. Thomas St. John adjacent Islands-St Croix-
Nearshore Atlantic and adjacent Caribbean Coastal Waters-
420 AM AST Wed May 7 2025
This Hazardous Weather Outlook is for portions of USVI.
.DAY ONE...Today and Tonight
.Lightning...Isolated thunderstorms, particularly across
the U.S. Virgin Islands. Stay alert and be prepared to take
shelter if storms develop.
.Excessive Rainfall...Ponding of water in roads and poorly
drained areas, particularly across the U.S. Virgin Islands. There
is a low chance of localized urban and small streams flooding.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm development is expected each afternoon, mainly
across the surrounding waters. A drier airmass will move into the
islands from Thursday onwards, limiting the development of
showers. A moderate to high rip current risk will return by early
next week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Event by event
8 flash flood, 4 flood, 1 funnel cloud. Local standard time, as filed.
Flash Flood, Orocovis
- When
- May 7, 3:00 PM AST
- Where
- Orocovis County, 0.95 mi SE of Orocovis to 0.71 mi SSE of Orocovis
- Cause
- Heavy Rain
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 18.210, -66.410
Broadcast media reported flash flooding due to a swollen river at Sector Coli, Orocovis, at around 3 pm. One image showed two vehicles stranded on both sides of an impassable low-level bridge in the area.
Flash Flood, Cayey
- When
- May 8, 5:15 PM AST
- Where
- Cayey County, 4.29 mi SW of Cayey to 4.16 mi SW of Cayey
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 18.060, -66.180
Water over the bridge due to flood waters from Rio Jajome in PR-708 km 8.7.
Funnel Cloud, Humacao
- When
- May 9, 6:06 PM AST
- Where
- Humacao County, 4.34 mi NW of Humacao
- Reported by
- Broadcast Media
- Coordinates
- 18.180, -65.840
Broadcast media published pictures of a funnel cloud observed from Naguabo at around 1806 local time. A streamer was moving in from Vieques into Humacao at this time.
Flash Flood, Mayaguez
- When
- May 11, 3:06 PM AST
- Where
- Mayaguez County, 1.19 mi WSW of Mayaguez to 1.31 mi WSW of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 18.194, -67.137
Calle Luis Mojica Valentin in condominio El Senorial in Mayaguez was reported as flooded.
Flood, Mayaguez
- When
- May 11, 3:06 PM AST
- Where
- Mayaguez County, 1.34 mi WSW of Mayaguez to 1.4 mi WSW of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 18.194, -67.139
Emergency managers reported flooding in calle Luis Mojica Valentin. The floodwaters were entering one vehicle.
Flood, Mayaguez
- When
- May 11, 3:15 PM AST
- Where
- Mayaguez County, 1.35 mi WSW of Mayaguez to 1.26 mi W of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.195, -67.140
Calle Nenadich was flooded along the residential Roosevelt.
Flood, Mayaguez
- When
- May 11, 3:30 PM AST
- Where
- Mayaguez County, 1.18 mi WNW of Mayaguez to 0.95 mi W of Mayaguez
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 18.203, -67.138
Flood waters were affecting calle Enrique Simon, intersecting with calle Betances.
Flash Flood, Toa Baja
- When
- May 11, 3:54 PM AST
- Where
- Toa Baja County, 1.53 mi SSW of Toa Baja to 1.39 mi SSW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $500
- Reported by
- Emergency Manager
- Coordinates
- 18.410, -66.210
Flooded road reported at barrio Candelaria, Avenida El Plantio, Calle Laurel.
Flash Flood, Toa Baja
- When
- May 11, 4:24 PM AST
- Where
- Toa Baja County, 3.35 mi WSW of Toa Baja to 3.4 mi WSW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 18.420, -66.250
Several areas of PR 865 in Barrio Campanilla in Toa Baja were reported as partially closed.
Flash Flood, San Sebastian
- When
- May 11, 4:34 PM AST
- Where
- San Sebastian County, 2.84 mi NNW of San Sebastian to 2.99 mi NNW of San Sebastian
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 18.360, -66.980
Emergency managers reported two people trapped in Gozalandia waterfalls due to a water surge.
Flash Flood, Toa Baja
- When
- May 11, 4:34 PM AST
- Where
- Toa Baja County, 2.08 mi WSW of Toa Baja to 2.4 mi WSW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- State Official
- Coordinates
- 18.420, -66.230
Emergency management reported a car with a person stranded at Cuesta del Guana in Barrio Campanillas.
Flash Flood, Toa Baja
- When
- May 11, 4:58 PM AST
- Where
- Toa Baja County, 2.45 mi SSW of Toa Baja to 2.59 mi SW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 18.400, -66.220
Emergency management reported a flood at urbanizacion La Fuente.
Flood, Toa Baja
- When
- May 11, 5:25 PM AST
- Where
- Toa Baja County, 1.76 mi SSW of Toa Baja to 1.77 mi SSW of Toa Baja
- Cause
- Heavy Rain
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 18.407, -66.212
Flooding affected 8 houses along Calle Girasol.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Coastal Flood in American Samoa, May 7 to 10, 2025$1.1 million · 8 events
- Flash Flooding and Damaging Winds in Louisiana, May 7, 202561 kt wind · 39 events
- Hail in Arkansas, May 7, 2025$50,000 · 1.75 in hail · 1 event
- Wildfire in Arizona, May 7 to 31, 20251 injured · 1 event
- Hail and Damaging Wind in Arkansas, May 7 to 8, 20251.75 in hail · 8 events
- Strong Wind in Alabama, May 7, 20256 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 7, 20256 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 7, 20250.88 in hail · 4 events
- Hail and Damaging Wind in Florida, May 7, 2025$200 · 0.88 in hail · 2 events
- Strong Wind in Alabama, May 7, 2025$2,000 · 1 event
- Marine Thunderstorm Wind in Gulf of Mexico, May 7, 20251 event
- Dense Fog in Colorado, May 7, 20251 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268932, 1268933, 1268934, 1268935, 1268936, 1268937, 1268938, 1268939, 1268940, 1268941, 1268942, 1268943, 1268944.